Nebraska, 2008

Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 2008

May 29 to 30, 2008 · NWS GID · 46 events in 18 counties and zones

A significant severe weather outbreak occurred during the late afternoon and evening of May 29th. Several tornadoes were reported from near Elwood to north of York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$13 million
Crop damage
$14 million
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A significant severe weather outbreak occurred during the late afternoon and evening of May 29th. Several tornadoes were reported from near Elwood to north of York. Two tornadoes caused damage in the city of Kearney and one occurred just to the south of town. Another tornado damaged homes and power poles near Aurora. Another tornado started in north-central Kansas and entered south-central Nebraska near Hubbell. Very strong winds moved down a portion of Interstate 80 and pushed cars and trucks off of the roadway near Aurora. Other areas of south-central Nebraska received heavy rains and hail. Hail to the size of baseballs was reported near Arapahoe in Furnas County. These storms also produce a lot of rainfall over areas that had fairly wet ground. Several areas of flooding were noted in the Platte and Republican River valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 1:26 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 29, 1:26 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU MAY 29 2008

.SHORT TERM...THROUGH TONIGHT.  OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING.  AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO.  A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA.  IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.

HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT.  EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION.  THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.

A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH.  RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.

.LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.

SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.

STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.

THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.

&&

.AVIATION...

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 29, 1:40 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT THU MAY 29 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
240 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON
AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS
WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 29, 2:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT THU MAY 29 2008

NEZ060-072-292100-
DAWSON-GOSPER-
335 PM CDT THU MAY 29 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  WESTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EUSTIS...OR 34 MILES
SOUTHWEST OF LEXINGTON...AND MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FARNAM...
  GOTHENBURG...
  JOHNSON LAKE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 235.

DAMAGING HAIL UP TO GOLF BALL SIZE IS EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 13 hail, 12 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Gosper

When
May 29, 2:55 PM CST to 3:00 PM CST
Where
Gosper County, 6.43 mi WSW of Johnson Res
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.658, -99.960

Tornado, Gosper

When
May 29, 3:10 PM CST to 3:17 PM CST
Where
Gosper County, 6.77 mi WSW of Elwood to 1.38 mi NW of Elwood
Rating
EF0
Path length
6.11 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
40.564, -99.970

A brief tornado touched down west of Elwood and moved east. No damage was noted as it stayed in open country.

Hail, Dawson

When
May 29, 3:19 PM CST to 3:28 PM CST
Where
Dawson County, 6.4 mi SW of Lexington Arpt
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$300,000
Reported by
Trained Spotter
Coordinates
40.710, -99.850

Hail, Gosper

When
May 29, 3:25 PM CST to 3:30 PM CST
Where
Gosper County, 5.33 mi WSW of Johnson Res
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.671, -99.944

Tornado, Gosper

When
May 29, 3:32 PM CST to 3:37 PM CST
Where
Gosper County, 2.87 mi ENE of Smithfield to 5.05 mi ENE of Smithfield
Rating
EF0
Path length
2.18 mi
Path width
50 yd
Continued into
Phelps, Ne (GID)
Reported by
Trained Spotter
Coordinates
40.599, -99.681

Trained spotters reported a tornado that started in northeast Gosper County and moved into northwest Phelps County. This tornado was in open country and caused no damage.

Tornado, Phelps

When
May 29, 3:37 PM CST to 4:05 PM CST
Where
Phelps County, 5.77 mi N of Bertrand to 13.06 mi ENE of Westmark
Rating
EF0
Path length
18.68 mi
Path width
400 yd
Reported by
Trained Spotter
Coordinates
40.613, -99.644

Trained spotters reported a weak tornado that started in northeast Gosper County and moved into northwest Phelps County. This tornado skipped across open country and caused no damage. The tornado lifted near the Platte River south of Odessa in northern Phelps County.

Hail, Buffalo

When
May 29, 3:48 PM CST
Where
Buffalo County, 0.52 mi W of Elm Creek
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$300,000
Reported by
Trained Spotter
Coordinates
40.720, -99.380

Hail, Furnas

When
May 29, 3:59 PM CST
Where
Furnas County, 0.69 mi N of Arapahoe
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.310, -99.900

Hail, Buffalo

When
May 29, 4:05 PM CST
Where
Buffalo County, 0.52 mi W of Odessa
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$300,000
Reported by
Trained Spotter
Coordinates
40.700, -99.260

Hail, Gosper

When
May 29, 4:12 PM CST
Where
Gosper County, 5.81 mi W of Elwood
Measured
2 in hail
Property damage
$5,000
Crop damage
$750,000
Reported by
Trained Spotter
Coordinates
40.590, -99.960

Tornado, Phelps

When
May 29, 4:16 PM CST to 4:18 PM CST
Where
Phelps County, 12.59 mi N of Funk to 13.69 mi NNE of Funk
Rating
EF2
Path length
1.77 mi
Path width
100 yd
Continued into
Buffalo, Ne (GID)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.650, -99.213

This tornado started in northeast Phelps County and crossed into Buffalo County. The tornado did damage a couple of outbuildings and grain silos near the start of the damage path.

Hail, Buffalo

When
May 29, 4:17 PM CST
Where
Buffalo County, 0.52 mi W of Elm Creek
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
40.720, -99.380

Tornado, Buffalo

When
May 29, 4:18 PM CST to 4:36 PM CST
Where
Buffalo County, 1.45 mi SSW of Alfalfa Center to 2.52 mi SE of Buda Station
Rating
EF0
Path length
12.29 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.661, -99.183

This tornado started in northeast Phelps County and crossed into Buffalo County. The twister skipped across southern parts of Buffalo County south of the city of Kearney. A billboard sign near the interstate was damaged and irrigation pipe was tossed about. Some trees and power poles were also damaged.

Hail, Gosper

When
May 29, 4:19 PM CST
Where
Gosper County, 1.72 mi WSW of Elwood
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
40.590, -99.880

Tornado, Buffalo

When
May 29, 4:20 PM CST to 4:58 PM CST
Where
Buffalo County, 2.08 mi W of Alfalpha Siding to 0.19 mi WNW of Shelton
Rating
EF1
Path length
25.59 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.698, -99.210

This tornado started west of Kearney and moved east. Eye witness reports indicate this was a multi-vortex tornado that skipped along US Highway 30 through Kearney and ended near Shelton. Near the start of this twister, scores of empty coal train cars were blown over. The tornado did affect a large part of the central area of Kearney. A report from the Kearney Volunteer Fire Department’s wind system showed 100 mph winds as it passed through the downtown area. There were hundreds of trees and literally thousands of tree limbs that crashed into homes, businesses, and vehicles. There was some minor siding and roof damage to structures caused by the winds. These winds also knocked down power lines and signs and displaced several empty grain bins. Tree damage was noted in the villages of Gibbon and Shelton.

Tornado, Buffalo

When
May 29, 4:26 PM CST to 5:02 PM CST
Where
Buffalo County, 2.33 mi WNW of Kearney to 1.83 mi NNE of Shelton
Rating
EF2
Path length
21.75 mi
Path width
400 yd
Property damage
$11 million
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.715, -99.120

This tornado was the most organized tornado that hit the city of Kearney this night and was the most persistent. It appeared to stay on the ground for the majority of its 22 mile path in Buffalo County. The tornado did exit Buffalo County and entered Hall County. The tornado started in the northwest part of the city of Kearney where it damaged an apartment complex. It took the roof off of part of the complex, blew out a wall and stacked a couple of cars in the parking lot. The tornado then moved east, damaging trees in Harmon Park and took a part of the roof off a building near the hospital. At the Buffalo County Fairgrounds, it caused a portion of the Expo Center building to collapse. Two people in this building were shook up but not injured. The tornado then continued east to the Kearney Airport where it destroyed a hanger and the cooperate jet housed inside. The tornado then continued on east and northeast through rural parts of Buffalo County. Several farmsteads were hit but damage was limited to shingles removed from roofs, outbuildings damaged and empty grain bins destroyed. There were multiple power poles and lines down by this storm.

Flash Flood, Gosper

When
May 29, 4:30 PM CST to 8:00 PM CST
Where
Gosper County, 4.66 mi W of Johnson Res to 6.83 mi NNE of Smithfield
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.700, -99.939

Thunderstorms rolled across the same area of northern Gosper County during the evening hours and dumped several inches of rain. This caused many roads and small creeks to quickly flood.

Flash Flood, Dawson

When
May 29, 4:30 PM CST to 8:00 PM CST
Where
Dawson County, 3.77 mi W of Darr to 8.85 mi SE of Sumner
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.810, -99.951

Thunderstorms rolled across the same area of southern Dawson County during the evening hours and dumped several inches of rain. This caused many roads and small creeks to quickly flood.

Flash Flood, Phelps

When
May 29, 4:45 PM CST to 9:00 PM CST
Where
Phelps County, 8.26 mi NW of Westmark to 4.44 mi NNE of Funk
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.683, -99.643

Thunderstorms rolled across the same area of northern Phelps County during the evening hours and dumped several inches of rain. This caused many roads and small creeks to quickly flood.

Hail, Hall

When
May 29, 5:00 PM CST
Where
Hall County, 3.18 mi SSE of Cameron
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
40.880, -98.600

Flash Flood, Buffalo

When
May 29, 5:00 PM CST to 9:00 PM CST
Where
Buffalo County, 5.94 mi SSW of Miller to 4.22 mi ENE of Luce
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.852, -99.427

Thunderstorms rolled across the same area of southern Buffalo County during the evening hours and dumped several inches of rain. This caused many roads and small creeks to quickly flood. Several streets in the city of Kearney were also flooded.

Hail, Hall

When
May 29, 5:02 PM CST
Where
Hall County, 5.75 mi W of Wood River
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Amateur Radio
Coordinates
40.820, -98.710

Tornado, Hall

When
May 29, 5:02 PM CST to 5:17 PM CST
Where
Hall County, 6.45 mi W of Wood River to 4.57 mi NNE of Wood River
Rating
EF0
Path length
9.88 mi
Path width
100 yd
Property damage
$25,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
40.806, -98.722

This tornado entered Hall County from Buffalo County. The tornado caused mainly crop, power pole and tree damage as it roped out in western Hall County.

Flash Flood, Kearney

When
May 29, 5:15 PM CST to 9:00 PM CST
Where
Kearney County, 10.77 mi WNW of Newark to 6 mi WNW of Lowell
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.657, -99.180

Thunderstorms rolled across the same area of northern Kearney County during the evening hours and dumped several inches of rain. This caused many roads and small creeks to quickly flood.

Thunderstorm Wind, Hall

When
May 29, 5:27 PM CST
Where
Hall County, Wood River
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$300,000
Reported by
Trained Spotter
Coordinates
40.820, -98.600

Flash Flood, Hall

When
May 29, 5:45 PM CST to 9:30 PM CST
Where
Hall County, 4.81 mi W of Cameron to 10.6 mi NNW of Abbott
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
40.917, -98.722

Thunderstorms rolled across the same area of Hall County during the evening hours and dumped several inches of rain. This caused many roads and small creeks to quickly flood.

Thunderstorm Wind, Hamilton

When
May 29, 5:50 PM CST to 6:20 PM CST
Where
Hamilton County, 3.49 mi NNW of Giltner to 3.12 mi ESE of Hampton
Measured
70 kt (81 mph) estimated gust
Injuries
5 direct, 0 indirect
Property damage
$250,000
Crop damage
$100,000
Reported by
Storm Chaser
Coordinates
40.829, -98.164

A supercell that spawned a couple of tornadoes produced a rear flank downdraft (RFD) that traveled along Interstate 80. The event was recorded by a storm chaser that was located south of Aurora at the I-80 and Highway 14 junction. The strong wind blew over several semi-trailers, pushed a couple of campers and a few cars off of I-80. Five people sustained minor injuries. A farmstead near the Interstate sustained considerable damage to the home and outbuildings. Numerous power poles and center pivot irrigation system down damaged. The canopies at the 3 gas stations at the I-80/Highway 14 interchange were damaged.

Tornado, Hamilton

When
May 29, 5:52 PM CST to 6:00 PM CST
Where
Hamilton County, 1.34 mi NNE of Murphy to 1.31 mi NE of Aaron Arpt
Rating
EF0
Path length
3.61 mi
Path width
100 yd
Property damage
$20,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.899, -98.115

This tornado was captured on a Hamilton County deputies car video system as it occurred northwest of Aurora. This weak tornado did damage a few power lines and trees along its path.

Flash Flood, Howard

When
May 29, 6:00 PM CST to 9:30 PM CST
Where
Howard County, 5.45 mi SSE of Dannebrog to 5.12 mi NNW of St Libory
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
41.047, -98.512

Thunderstorms rolled across the same area of southeast Howard County during the evening hours and dumped several inches of rain. This caused roads and some small creeks to quickly flood.

Tornado, Hamilton

When
May 29, 6:02 PM CST to 6:13 PM CST
Where
Hamilton County, 2 mi ESE of Aaron Arpt to 0.38 mi ENE of Hampton
Rating
EF2
Path length
7.6 mi
Path width
1,000 yd
Property damage
$20,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.855, -98.037

This tornado started southwest of Aurora and moved southeast. The parent supercell had produced a rear flank downdraft (RFD) that was traveling down Interstate 80. As the tornado interacted with this RFD about a mile north of the Interstate, it rapidly increased in size and strength and started to move eastward. At this point the tornado damaged several homes and brought down a self standing cell tower. One home along Highway 14 sustained considerable damage. The tornado then moved to the northeast and dissipated just southwest of the village of Hampton. To the west of Hampton, several empty rail cars were blown off the tracks by what appeared to be inflow winds into the tornado. A major high voltage power line was brought down by the tornado as well as many power lines and poles in the rural areas. Also many center pivot irrigation systems were blown over along the tornadoes path.

Flash Flood, Merrick

When
May 29, 6:30 PM CST to 10:30 PM CST
Where
Merrick County, 2.77 mi SW of Palmer to 11.82 mi NW of Clarks
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
41.191, -98.287

Thunderstorms rolled across Merrick County during the evening and nighttime hours and dumped several inches of rain. This caused roads and small creeks to quickly flood.

Flash Flood, Hamilton

When
May 29, 6:30 PM CST to 10:30 PM CST
Where
Hamilton County, 3.73 mi WSW of Phillips to 6.98 mi NNE of Hordville
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
40.871, -98.281

Thunderstorms rolled across most of Hamilton County during the evening and nighttime hours and dumped several inches of rain. This caused roads and small creeks to quickly flood.

Hail, York

When
May 29, 6:32 PM CST
Where
York County, 1.04 mi W of York
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
40.870, -97.600

The hail was accompanied by 60 mph winds.

Thunderstorm Wind, York

When
May 29, 6:34 PM CST
Where
York County, 2.2 mi WNW of York Arpt
Measured
67 kt (77 mph) estimated gust
Property damage
$25,000
Crop damage
$300,000
Reported by
Amateur Radio
Coordinates
40.890, -97.620

Tornado, York

When
May 29, 6:44 PM CST to 6:47 PM CST
Where
York County, 1.41 mi E of Thayer to 4.63 mi NE of Waco
Rating
EF0
Path length
4.12 mi
Path width
25 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.968, -97.453

A brief tornado occurred east of the village of Thayer. This tornado only damaged some trees and a few center pivot irrigation systems.

Flash Flood, York

When
May 29, 7:15 PM CST to 11:30 PM CST
Where
York County, 1.82 mi NW of Arborville to 1.49 mi NE of Gresham
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
41.047, -97.827

Thunderstorms rolled across northern York County during the evening and nighttime hours and dumped several inches of rain. This caused roads and small creeks to quickly flood.

Flash Flood, Franklin

When
May 29, 7:30 PM CST to 11:45 PM CST
Where
Franklin County, 6.96 mi SE of Naponee to 7.13 mi ESE of Franklin
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.002, -99.066

Thunderstorms moved northeast out of northern Kansas and into southern Nebraska and dumped several inches of rain in southeast Franklin County during the evening and nighttime hours. This caused several roads and small creeks to become flooded.

Flash Flood, Nance

When
May 29, 8:00 PM CST to May 30, 1:00 AM CST
Where
Nance County, 5.27 mi S of Fullerton to 6.34 mi E of Merchiston
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.294, -97.983

Thunderstorms rolled across southeast Nance County during the evening and nighttime hours and dumped several inches of rain. This caused roads and small creeks to quickly flood.

Flash Flood, Webster

When
May 29, 8:00 PM CST to May 30, 1:00 AM CST
Where
Webster County, 4.62 mi WNW of Inavale to 7.86 mi ENE of Guide Rock Schutte A
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$400,000
Reported by
Law Enforcement
Coordinates
40.133, -98.726

Thunderstorms moved northeast out of northern Kansas and into southern Nebraska and dumped several inches of rain in southern Webster County during the evening and nighttime hours. This caused several roads and small creeks to become flooded.

Hail, Fillmore

When
May 29, 8:30 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.420, -97.720

Hail was accompanied by estimated 50 MPH winds.

Flash Flood, Nuckolls

When
May 29, 9:00 PM CST to May 30, 1:30 AM CST
Where
Nuckolls County, 3.32 mi SSW of St Stephens to 5.96 mi E of Oak
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$400,000
Reported by
Law Enforcement
Coordinates
40.206, -98.274

Thunderstorms moved northeast out of northern Kansas and into southern Nebraska and dumped several inches of rain in southern Nuckolls County during the nighttime hours. This caused several roads and small creeks to become flooded.

Thunderstorm Wind, Fillmore

When
May 29, 9:06 PM CST
Where
Fillmore County, 0.69 mi S of Exeter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.640, -97.450

Winds accompanied by very heavy rain.

Thunderstorm Wind, Fillmore

When
May 29, 9:10 PM CST
Where
Fillmore County, 0.87 mi NW of Fairmont
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.640, -97.580

Tornado, Thayer

When
May 29, 9:12 PM CST to 9:30 PM CST
Where
Thayer County, 1.22 mi S of Hubbell to 3.87 mi NE of Williams
Rating
EF1
Path length
8.38 mi
Path width
150 yd
Continued into
Jefferson, Ne (OAX)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.002, -97.501

This tornado originally started in Jewell County Kansas. It entered Thayer County from Republic County Kansas. It also exited Thayer County and entered Jefferson County. Tornado damage in the county started near Hubbell where a few homes had some roof damage. In rural Thayer County damage was basically limited to trees and power poles. One outbuilding lost part of its roof and a couple of grain bins were damaged.

Flash Flood, Thayer

When
May 29, 10:00 PM CST to May 30, 2:00 AM CST
Where
Thayer County, 6.5 mi S of Davenport to 2.74 mi NNE of Alexandria
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$400,000
Reported by
Law Enforcement
Coordinates
40.227, -97.821

Thunderstorms moved northeast out of northern Kansas and into southern Nebraska and dumped several inches of rain in southern Thayer County during the nighttime hours. This caused several roads and small creeks to become flooded.

Flash Flood, Polk

When
May 30, 12:00 AM CST to 5:00 AM CST
Where
Polk County, 6.66 mi NNW of Polk to 2.7 mi NNW of Osceola
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
41.174, -97.828

Thunderstorms rolled across Polk County during the nighttime hours and dumped several inches of rain. This caused roads and small creeks to quickly flood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106267, 109457, 100967, 106260, 109460, 109462, 100968, 100969, 100970, 100974, 109463, 100975, 109464, 100977, 109465, 109466, 132824, 132830, 132831, 100979, 132832, 100981, 109467, 132833, 100993, 132834, 109473, 109468, 132835, 109471, 132836, 132838, 100982, 100995, 109475, 132839, 132841, 132837, 132842, 100983, and more.